Oklahoma, 2012

Wildfire in Oklahoma, August 3 to 8, 2012

August 3 to 8, 2012 · NWS TSA · 1 event in 1 county or zone

Very hot temperatures, low relative humidity, very dry fuels, and gusty wind resulted in the spread of two large wildfires in Creek County. One of the fires burned 58,500 acres near Mannford and the other burned about 6500 acres near Drumright.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$55 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Very hot temperatures, low relative humidity, very dry fuels, and gusty wind resulted in the spread of two large wildfires in Creek County. One of the fires burned 58,500 acres near Mannford and the other burned about 6500 acres near Drumright. Multiple state, tribal, and local agencies responded to these wildfires. Oklahoma Forestry Service's Type II Incident Management Team was activated to coordinate the response of all the agencies involved. Up to six Oklahoma Army National Guard helicopters were also used to battle the fires. Despite the best efforts of all the agencies involved, these two fires destroyed 376 homes and damaged 47 others. An unknown number of businesses, outbuildings, and vehicles were destroyed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 3, 11:22 AM CST, 38 minutes earlier.

Area forecast discussion, Aug 3, 11:22 AM CST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1222 PM CDT FRI AUG 3 2012

.DISCUSSION...

THE 18Z TAF DISCUSSION CAN BE FOUND BELOW.

&&

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
VFR CONDITIONS WILL PREVAIL WITH SOME PERIODIC MID TO HIGH CIGS AT
10KFT OR GREATER. CHANCES FOR TSRA TO LITTLE TO MENTION...EXCEPT
AT KBVO IN THE SHORT TERM WITH SOME TS JUST TO THE WEST. WINDS
WILL BE GUSTY DOWN AT MLC THIS AFTERNOON...AND WINDS WILL STAY UP
TONIGHT IN MOST LOCATIONS. BY 15Z SATURDAY...WINDS COULD REACH
15KTS SUSTAINED FOR THE NE OK SITES OUT OF THE SOUTHWEST.

LACY

&&

.PREV DISCUSSION... /ISSUED 934 AM CDT FRI AUG 3 2012/

UPDATE...

ADJUSTMENTS TO POPS AND HIGH TEMPS HAVE BEEN MADE THIS MORNING
BASED ON RADAR AND MODEL DATA. SEE DISCUSSION BELOW.

DISCUSSION...

UPPER AIR OBS AT 500MB THIS MORNING SHOW A RIDGE CENTERED OVER THE
TX SOUTH PLAINS NEAR LUB. MOISTURE WAS ALSO EVIDENT AT THAT
LEVEL ON ITS NORTH SIDE ACROSS THE CENTRAL AND SOUTHERN
PLAINS...WITH SUB 5 DEGREE DEWPOINT DEPRESSIONS AT
AMA...OUN...DDC...LMT...SGF...AND LZK. AS A RESULT...SCT TO BKN
ALTOCU SHOWERS AND STORMS OCCURRED DURING THE OVERNIGHT AND INTO
THE MORNING HOURS. TYPICALLY...THIS HIGH BASED MORNING ACTIVITY
WANES LATER IN THE DAY...SO I EXPECT PARTLY TO MOSTLY SUNNY SKIES
DURING THE AFTERNOON. 850MB TEMP FIELDS HAVE BEEN A BIT OVERDONE
IN THE NAM MODEL OVER THE PAST DAY OR SO...COMPARED TO ACTUAL OBS
AT 00Z. THE ECMWF 00Z PLOT FOR TODAY LOOKS SIMILAR TO THE 00Z OBS
YESTERDAY EVENING...SO ASIDE FROM OTHER VARIABLES SUCH AS THIS
MORNING CLOUD COVER HIGHS TODAY SHOULD NOT BE MUCH DIFFERENT FROM
YESTERDAY. WITH MORE CLOUD COVER ACROSS THE NORTH AND NORTHEAST
AND MORE RAIN OVER IN NORTHWEST ARKANSAS I WAS INCLINED TO LOWER
HIGHS BY A COUPLE DEGREES. NONETHELESS...110 IS STILL HOT.

LACY

PREV DISCUSSION... /ISSUED 642 AM CDT FRI AUG 3 2012/

AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
THE ONGOING SHOWERS AND THUNDERSTORMS OVER PORTIONS OF NORTHEAST
OKLAHOMA AND NORTHWEST ARKANSAS WILL REMAIN POSSIBLE INTO THE MID
MORNING HOURS TODAY. THUS...WILL CARRY VCTS FOR MOST TAF SITES
NORTH OF I-40. ADDITIONAL CONVECTION IS POSSIBLE THIS
AFTERNOON/EVENING THOUGH FOR NOW WILL LEAVE PRECIP MENTION OUT DUE
TO LIMITED COVERAGE. SOUTHERLY WINDS CONTINUE TODAY AND TONIGHT
WITH SOME GUSTS POSSIBLE. VFR CONDITIONS ARE EXPECTED THROUGH THE
PERIOD AT ALL TAF SITES.

PREV DISCUSSION... /ISSUED 403 AM CDT FRI AUG 3 2012/

DISCUSSION...

RECORD BREAKING HEAT WAVE TO CONTINUE OVER THE NEXT COUPLE OF
   DAYS...

NEAR RECORD HIGH TEMPERATURES ARE AGAIN EXPECTED THIS AFTERNOON AS
RIDGE OF HIGH PRESSURE ALOFT CONTINUES TO DOMINATE THE OVERALL
WEATHER PATTERN. A FEW SCATTERED SHOWERS/THUNDERSTORMS ONGOING
THIS MORNING ALONG THE PERIPHERY OF UPPER RIDGE ACROSS FAR
NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS. THIS ACTIVITY WILL
LIKELY DISSIPATE BY MID MORNING AS LOW LEVEL JET WEAKENS.

THE FIRE DANGER THREAT WILL CONTINUE TO BE A BIG CONCERN GIVEN THE
EXTREME HEAT AND ONGOING DROUGHT CONDITIONS. UNFORTUNATELY THE
FIRE DANGER THREAT WILL CONTINUE TO INCREASE ON SATURDAY AHEAD OF
AN APPROACHING FRONTAL BOUNDARY WITH GUSTY SOUTHWEST WINDS
AND TEMPERATURES AGAIN IN THE 110-112 RANGE. GIVEN THE POTENTIAL
INCREASE IN WIND SPEEDS ON SATURDAY...RED FLAG WARNING CRITERIA
COULD BE REACHED AND A FIRE WEATHER WATCH MAY NEED TO BE ISSUED LATER
TODAY FOR PORTIONS OF NORTHEAST OKLAHOMA/ NORTHWEST ARKANSAS.

WENT AHEAD AND EXTENDED THE HEAT ADVISORY/EXCESSIVE HEAT WARNING
FOR SATURDAY AHEAD OF THE FRONT SATURDAY EVENING. OVERNIGHT LOWS
TONIGHT WILL LIKELY REMAIN VERY WARM AS A STRONG LOW LEVEL JET
DEVELOPS ACROSS MUCH OF NORTHEAST OKLAHOMA. HIGH TEMPERATURES WILL
AGAIN SOAR ABOVE 110 IN MANY OF THE SAME AREAS AS TODAY AHEAD OF
THE FRONT. BOUNDARY WILL PUSH INTO SOUTHEAST OKLAHOMA/WEST
CENTRAL ARKANSAS SATURDAY NIGHT. A LITTLE RELIEF FROM THE HEAT IS
EXPECTED BEHIND THE FRONT ON SUNDAY WITH HIGH TEMPERATURES IN THE
UPPER 90S. SOUTH OF INTERSTATE 40...TRIPLE DIGIT TEMPERATURES
WILL LIKELY REMAIN ALONG AND SOUTH OF STALL BOUNDARY.

UPPER RIDGE WILL CONTINUE TO SLOWLY WEAKEN/SHIFT WEST INTO THE
EARLY PART OF NEXT WEEK WITH A MODEST IMPROVEMENT CONCERNING THE
EXCESSIVE HEAT. TEMPERATURES ARE STILL EXPECTED TO REMAIN ABOVE
NORMAL WITH HIGHS NEAR TRIPLE DIGITS THROUGH MUCH OF THE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   86 112  72  98 /  10  10  20  20
FSM   76 104  76 100 /  10  10  20  20
MLC   78 106  75 102 /  10  10  10  20
BVO   78 111  69  98 /  10  20  30  20
FYV   76 104  71  95 /  20  20  20  20
BYV   76 103  71  92 /  20  20  20  20
MKO   79 108  73 100 /  10  10  20  20
MIO   78 108  73  95 /  10  20  30  20
F10   81 109  75 100 /  10  10  20  20
HHW   77 103  76 103 /  10  10  10  20

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...EXCESSIVE HEAT WARNING UNTIL 7 PM SATURDAY FOR OKZ054-OKZ055-
     OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-OKZ063-
     OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-OKZ071-
     OKZ072-OKZ073-OKZ074.

     FIRE WEATHER WATCH FROM 10 AM SATURDAY TO 7 PM SATURDAY FOR
     OKZ054-OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-
     OKZ062-OKZ064-OKZ065-OKZ066-OKZ067-OKZ070-OKZ071.

     HEAT ADVISORY UNTIL 7 PM SATURDAY FOR OKZ049-OKZ053-OKZ075-
     OKZ076.

AR...EXCESSIVE HEAT WARNING UNTIL 7 PM SATURDAY FOR ARZ001-ARZ010-
     ARZ019-ARZ029.

     HEAT ADVISORY UNTIL 7 PM SATURDAY FOR ARZ002-ARZ011-ARZ020.

&&

AVIATION...30
Hazardous weather outlook, Aug 3, 4:27 AM CST, 7 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
527 AM CDT FRI AUG 3 2012

ARZ001-002-010-011-019-020-029-OKZ049-053>076-032230-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
527 AM CDT FRI AUG 3 2012

...EXCESSIVE HEAT CONDITIONS TO CONTINUE INTO WEEKEND...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...FAR NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...THIS AFTERNOON.

DANGEROUS HEAT.
	RISK...SIGNIFICANT.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...MID MORNING.

FIRE WEATHER DANGER.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...MID MORNING.

DISCUSSION...
EXCESSIVE HEAT WITH HIGH TEMPERATURES IN THE 102 TO 113 DEGREE
RANGE WILL CONTINUE AGAIN TODAY ACROSS EASTERN OKLAHOMA AND
NORTHWEST ARKANSAS. SOUTHERLY WINDS GUSTING 10 TO 20 MPH DURING
THE DAY ALONG WITH AFTERNOON MINIMUM RELATIVE HUMIDITY VALUES IN
THE 15 TO 30 PERCENT RANGE WILL CREATE VERY HIGH FIRE DANGERS FOR
THE REGION. SEE THE LATEST FIRE DANGER STATEMENT /OKCRFDTSA/ FOR
FURTHER DETAILS.

A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
OVER FAR NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS AS A WEAK
BOUNDARY REMAINS OVER THESE LOCATIONS. A LIMITED SEVERE POTENTIAL
WILL BE CAPABLE THIS AFTERNOON AND INTO THE EVENING HOURS WITH
DAMAGING DOWNBURST WINDS BEING THE MAIN THREAT.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SATURDAY...THUNDERSTORM POTENTIAL...VERY HIGH FIRE WEATHER
           POTENTIAL...HIGH WIND POTENTIAL...DANGEROUS HEAT
           POTENTIAL.
SUNDAY...THUNDERSTORM POTENTIAL...VERY HIGH FIRE WEATHER
         POTENTIAL...DANGEROUS HEAT POTENTIAL.
MONDAY AND TUESDAY...DANGEROUS HEAT POTENTIAL.
WEDNESDAY...VERY HIGH FIRE WEATHER POTENTIAL...DANGEROUS HEAT
            POTENTIAL.
THURSDAY...DANGEROUS HEAT POTENTIAL.

EXTENDED DISCUSSION...
EXCESSIVE HEAT CONDITIONS WILL CONTINUE INTO SATURDAY AHEAD OF A
FRONTAL BOUNDARY APPROACHING THE REGION. GUSTY SOUTHERLY WINDS 20
TO 30 MPH AHEAD OF THE FRONT WILL CREATE VERY HIGH FIRE DANGERS
ACROSS THE REGION...WITH NEAR RED FLAG CONDITIONS POSSIBLE FOR
PARTS OF NORTHEAST OKLAHOMA.

THUNDERSTORM CHANCES INCREASE SATURDAY EVENING AND SUNDAY AS THE
FRONTAL BOUNDARY IS EXPECTED TO PUSH INTO THE REGION. TEMPERATURES
LOOK TO BE A FEW DEGREES COOLER SUNDAY AND THEN BEGIN BACK ON A
WARMING TREND FOR THE START OF THE NEXT WORK WEEK WITH HIGH
PRESSURE BUILDING BACK OVER THE REGION. ONGOING DROUGHT CONDITIONS
WILL CONTINUE THE VERY HIGH FIRE DANGERS INTO NEXT WEEK.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
CITY AND COUNTY OFFICIALS SHOULD BE PREPARED FOR MORE HEAT RELATED
INCIDENTS AND THE THREAT FOR WILDFIRES INTO THE WEEKEND.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Creek

When
August 3, 12:00 PM CST to August 8, 10:00 PM CST
Where
Creek forecast zone
Property damage
$55 million
Reported by
Park/Forest Service
Coordinates
35.903, -96.371 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2012Every state in 2012This day in weather historyWarnings in Oklahoma, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 411303.